Oklahoma, 2009

Hail and Damaging Winds in Oklahoma, October 1, 2009

October 1, 2009 · NWS TSA · 9 events in 6 counties and zones

Thunderstorms developed along a strong cold front that moved into eastern Oklahoma during the early afternoon. Some of the storms produced severe weather, which affected the region through the afternoon hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Thunderstorms developed along a strong cold front that moved into eastern Oklahoma during the early afternoon. Some of the storms produced severe weather, which affected the region through the afternoon hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Oct 1, 11:28 AM CST, 1 hour 42 minutes earlier.

Area forecast discussion, Oct 1, 11:28 AM CST, 1 hour 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
1228 PM CDT THU OCT 1 2009

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KMLC/KXNA/KFYV/KFSM.
COLD FRONT WILL BE MOVING THROUGH THE KTUL/KRVS TAF
SITES BETWEEN 18-19Z. AN ISOLATED THUNDERSTORM WILL
BE POSSIBLE...ALTHOUGH DEVELOPMENT WILL LIKELY BE
JUST EAST OF THE TAF SITES. THUNDERSTORMS WILL INCREASE
IN COVERAGE THIS AFTERNOON...IMPACTING THE
KMLC/KFSM/KFYV/KXNA SITES GENERALLY BETWEEN 20Z-00Z.
MVFR TO OCCASIONAL IFR CIGS/VSBYS LIKELY IN AND NEAR
STORMS.

&&

.PREV DISCUSSION... /ISSUED 1113 AM CDT THU OCT 1 2009/

..UPDATE...

DISCUSSION...
COLD FRONT HAS ESSENTIALLY CAUGHT THE DRYLINE
AND CURRENTLY EXTENDS FROM CNTRL OSAGE COUNTY
INTO FAR SWRN OK...JUST A BIT FASTER THAN SUGGESTED
BY GUIDANCE. WARM SECTOR REMAINS CAPPED AT THIS
TIME...AND LATEST LOCAL MODEL SUGGESTS COLD FRONT
DEVELOPMENT AROUND 18-20Z...GENERALLY ALONG OR
PERHAPS JUST E OF THE HIGHWAY 75 CORRIDOR. SUPERCELL
DEVELOPMENT REMAINS POSSIBLE WITH THE INITIAL
STORMS...WITH A TRANSISTION TO A BROKEN LINE OF
STORMS LATER THIS AFTERNOON.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   47  75  44  73 /   0   0   0  10
FSM   46  75  46  75 /  40   0   0  10
MLC   48  76  46  76 /  10   0   0  10
BVO   38  72  38  71 /   0   0   0   0
FYV   43  69  39  69 /  10   0   0   0
BYV   46  68  42  69 /  30   0   0   0
MKO   42  73  46  73 /  10   0   0  10
MIO   44  70  43  69 /   0   0   0   0
F10   48  74  46  75 /   0   0   0  10
HHW   52  78  49  78 /  40   0   0  10

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
AR...NONE.
&&

SHORT TERM...99
LONG TERM....99
AVIATION...18
Hazardous weather outlook, Oct 1, 12:00 PM CST, 1 hour 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
100 PM CDT THU OCT 1 2009

ARZ001-002-010-011-019-020-029-OKZ049-053>076-021000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
100 PM CDT THU OCT 1 2009

...SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON ACROSS PARTS OF
EASTERN OKLAHOMA AND NORTHWEST ARKANSAS...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TODAY AND TONIGHT.
SEVERE THUNDERSTORM.
	RISK...SIGNIFICANT.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...AFTER 2 PM.

	AREA AT GREATEST RISK...EAST OF NOWATA TO HENRYETTA LINE.

FLASH FLOOD.
	RISK...LIMITED.
	AREA...FAR EASTERN OKLAHOMA...SOUTHEAST OKLAHOMA AND
        NORTHWEST ARKANSAS.
	ONSET...AFTER 2 PM.

HEAVY RAIN.
	RISK...LIMITED.
	AREA...FAR EASTERN OKLAHOMA...SOUTHEAST OKLAHOMA AND
        NORTHWEST ARKANSAS.
	ONSET...AFTER 2 PM.

SIGNIFICANT WINDS.
	RISK...LIMITED.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

DISCUSSION...
EARLY THIS AFTERNOON A COLD FRONT STRETCHED FROM NOWATA COUNTY INTO
TULSA COUNTY AND SOUTHWEST IN THE OKLAHOMA CITY REGION. CAP STRENGTH
HAS HELD CONVECTION IN CHECK SO FAR...AND EXPECT INITIAL CONVECTIVE
DEVELOPMENT BETWEEN 1 AND 3 PM AS FRONTAL LIFT PERSISTS. LOW-LEVEL
WINDS FIELDS REMAIN SUGGESTIVE OF SUPERCELLULAR STRUCTURE WITH THE
INITIAL STORMS...ALTHOUGH EXPECT AN EVENTUAL TRANSITION TO LINEAR
MODE LATER THIS AFTERNOON AS THE STORMS PROGRESS INTO FAR EASTERN
OKLAHOMA...SOUTHEAST OKLAHOMA AND NORTHWEST ARKANSAS. DAMAGING WINDS
AND LARGE HAIL WILL BE THE PRIMARY SEVERE WEATHER THREAT.

THE SEVERE WEATHER THREAT WILL BE WINDING DOWN ACROSS WESTERN
ARKANSAS BY EARLY THIS EVENING.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
ACTIVATION OF THE REGIONAL SPOTTER NETWORK LIKELY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
FRIDAY...HIGH WIND POTENTIAL.
SATURDAY THROUGH WEDNESDAY...THUNDERSTORM POTENTIAL.

EXTENDED DISCUSSION...
QUIET AND COOL WEATHER IS ON TAP FOR FRIDAY AND SATURDAY. MOISTURE
WILL BEGIN TO RETURN NORTH SATURDAY NIGHT...AHEAD OF A DEEP UPPER
LOW ACROSS THE WESTERN STATES. THUNDERSTORM CHANCES WILL INCREASE
EARLY NEXT WEEK...WITH ANOTHER COLD FRONT FORECAST TO PUSH INTO THE
REGION BY TUESDAY.

EMERGENCY MANAGEMENT PLANNING STATEMENT...

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

In the hours before

Special weather statement, Oct 1, 12:03 PM CST, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
103 PM CDT THU OCT 1 2009

OKZ060-061-067-011845-
ROGERS OK-TULSA OK-WAGONER OK-
103 PM CDT THU OCT 1 2009

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 145 PM CDT
FOR THE FOLLOWING COUNTIES...

IN NORTHEAST OKLAHOMA
     NORTHWESTERN WAGONER...SOUTHWESTERN ROGERS AND TULSA

AT 102 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
TULSA...MOVING EAST AT 30 MPH. SOME LOCATIONS THAT WILL BE AFFECTED
BY THIS STORM INCLUDE...TULSA...CATOOSA...VERDIGRIS...JENKS AND
BROKEN ARROW.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
40 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE
SIGNIFICANT WEATHER ALERT IS UPGRADED TO A WARNING.

LAT...LON 3632 9557 3608 9557 3600 9602 3621 9601
TIME...MOT...LOC 1802Z 255DEG 27KT 3612 9594
Special weather statement, Oct 1, 12:25 PM CST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
125 PM CDT THU OCT 1 2009

OKZ060-064-066-067-070-011900-
CREEK OK-MUSKOGEE OK-OKMULGEE OK-TULSA OK-WAGONER OK-
125 PM CDT THU OCT 1 2009

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 200 PM CDT
FOR THE FOLLOWING COUNTIES...

IN NORTHEAST OKLAHOMA
     NORTHERN OKMULGEE...WAGONER...SOUTHEASTERN CREEK AND TULSA

IN EAST CENTRAL OKLAHOMA
     NORTHWESTERN MUSKOGEE

AT 125 PM CDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM BIXBY TO BEGGS...MOVING EAST AT 30 MPH. SOME
LOCATIONS THAT WILL BE AFFECTED BY THESE STORMS INCLUDE...TULSA...
LIBERTY...PRESTON...BEGGS...BALD HILL...HECTORVILLE...LEONARD...
BIXBY...CHOSKA...PORTER...STONEBLUFF...REDBIRD...COWETA...ONETA...
MOUNDS...JAMESVILLE...TAFT AND HASKELL.

THESE STORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS
TO 40 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE
SIGNIFICANT WEATHER ALERT IS UPGRADED TO A WARNING.

LAT...LON 3608 9532 3575 9549 3566 9627 3601 9594
TIME...MOT...LOC 1825Z 262DEG 27KT 3595 9589 3574 9608
Special weather statement, Oct 1, 12:53 PM CST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
153 PM CDT THU OCT 1 2009

OKZ065-066-071-011930-
MCINTOSH OK-OKFUSKEE OK-OKMULGEE OK-
153 PM CDT THU OCT 1 2009

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 230 PM CDT
FOR THE FOLLOWING COUNTIES...

IN NORTHEAST OKLAHOMA
     SOUTHERN OKMULGEE

IN EAST CENTRAL OKLAHOMA
     SOUTHEASTERN OKFUSKEE

IN SOUTHEAST OKLAHOMA
     NORTHWESTERN MCINTOSH

AT 153 PM CDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM 5 MILES NORTH OF PHAROAH TO 4 MILES SOUTH OF
BEARDEN...MOVING EAST AT 30 MPH. SOME LOCATIONS THAT WILL BE AFFECTED
BY THESE STORMS INCLUDE...WILSON...WELEETKA...BEARDEN...CLEARVIEW...
PHAROAH...HENRYETTA...BRYANT...DEWAR...HOFFMAN...GRAYSON...
SCHULTER...HITCHITA AND COUNCIL HILL.

THESE STORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS
TO 40 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE
SIGNIFICANT WEATHER ALERT IS UPGRADED TO A WARNING.

LAT...LON 3555 9616 3556 9556 3527 9594 3526 9599
      3529 9599 3529 9635 3529 9643 3530 9644
      3531 9644
TIME...MOT...LOC 1853Z 264DEG 27KT 3549 9613 3528 9637

The radar

The Norman radar (KTLX), 104 km away, was scanning. The volume nearest the first event began at 19:11 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 4 hail. Local standard time, as filed.

Thunderstorm Wind, Okfuskee

When
October 1, 1:10 PM CST
Where
Okfuskee County, Weleetka
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.330, -96.130

Strong thunderstorm wind blew down tree limbs.

Thunderstorm Wind, Muskogee

When
October 1, 1:19 PM CST
Where
Muskogee County, 2 mi S of Haskell
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
35.791, -95.670

Strong thunderstorm wind gusts were estimated to 60 mph.

Thunderstorm Wind, Muskogee

When
October 1, 1:20 PM CST
Where
Muskogee County, 5 mi SSE of Haskell
Measured
61 kt (70 mph) measured gust
Reported by
Mesonet
Coordinates
35.753, -95.636

The Oklahoma mesonet site south-southeast of Haskell measured 70 mph thunderstorm wind gusts.

Hail, Ottawa

When
October 1, 1:40 PM CST
Where
Ottawa County, Peoria
Measured
0.75 in hail
Reported by
Public
Coordinates
36.920, -94.670

Hail, Pittsburg

When
October 1, 2:19 PM CST
Where
Pittsburg County, Canadian
Measured
0.75 in hail
Reported by
Public
Coordinates
35.170, -95.650

Hail, Pittsburg

When
October 1, 2:53 PM CST
Where
Pittsburg County, Kiowa
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
34.720, -95.900

Hail, Pittsburg

When
October 1, 3:01 PM CST
Where
Pittsburg County, 2 mi SW of Quinton
Measured
0.75 in hail
Reported by
Public
Coordinates
35.099, -95.395

Thunderstorm Wind, Haskell

When
October 1, 3:19 PM CST
Where
Haskell County, Lequire
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
35.100, -95.100

Strong thunderstorm wind gusts were estimated to 60 mph.

Thunderstorm Wind, Pushmataha

When
October 1, 4:37 PM CST
Where
Pushmataha County, Rattan
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
34.200, -95.420

Strong thunderstorm wind gusts blew down utility lines.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2009Every state in 2009This day in weather historyWarnings in Oklahoma, October 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 199425, 199426, 199427, 199428, 199429, 199430, 199431, 199432, 199433.